Question of the month
question comes from John Simmonds of Calgary, Alberta in
mother, age 78, was
taken off Celebrex and is experiencing significant pain that is not
with six Tylenol extra strength and two Tylenol #3 per day. Her doctor
Celebrex due to heart concerns. Are there other options?"
great question John. For this months answer we turn to
who has more than 30 years of experience in rheumatology. Dr. Camerlain
author of approximately 100 articles and some 200 medical presentations.
While all non-steroidal anti-inflammatory
drugs (NSAIDs) may have adverse cardiovascular (CV) effects (e.g.
strokes and heart attacks), some agents (naproxen 500 mg twice daily,
celecoxib 200 mg per day) appear to be safer than others (e.g.,
rofecoxib, valdecoxib, diclofenac, and ibuprofen). The adverse CV
effects of the COX-2 inhibitors (celecoxib, rofecoxib, valdecoxib) may
be greater with higher doses, longer durations of therapy, and when
used in high risk individuals. Further studies are needed. The use of
COX-2 inhibitors (and other NSAIDs thought to increase CV side-effects)
should be avoided in individuals at high risk for CV diseases. The use
of low dose aspirin does not consistently reduce the potential CV risks
of a COX-2 inhibitor.
Celecoxib in doses no greater than 200 mg per day may be
acceptable in certain circumstances. Similarly the lowest effective
dose of naproxen used with an agent to protect the stomach from ulcers
is another possibility. These two options would probably be the least
risky for CV side-effects if NSAIDs were required; however, there is no
guarantee that there would be no risks for CV
Without knowing the condition causing your mother’s pain,
there may be more specific medications that could be used for
treatment. Certain conditions may benefit from corticosteroids or
narcotics other than Tylenol #3 or non-pharmaceutical therapies like
acupuncture, physiotherapy, splints etc
hope this helps John.
great health & good fortune,
Map | CONTACT
USReturn from "Ask The Editor" to the September Newsletter